Alert archive / New York / Wind Advisories in 2018
Wind Advisory 6, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Sep 20, 2018, 3:15 PM EDT for Clinton County, Franklin County, St. Lawrence County, New York; Chittenden County, Franklin County, Grand Isle County, Vermont. It took effect at Sep 21, 2018, 12:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2018, 3:15 PM EDT (19:15 UTC)
- In effect from
- Sep 21, 2018, 12:00 PM EDT
- Expired
- Sep 21, 2018, 10:47 PM EDT
- In force
- 11 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WWUS71 KBTV 201915 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 315 PM EDT Thu Sep 20 2018 NYZ026-027-087-VTZ001-002-005-210900- /O.NEW.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Grand Isle-Western Franklin-Western Chittenden- Including the cities of Massena, Malone, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, and Burlington 315 PM EDT Thu Sep 20 2018 ...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM EDT FRIDAY... The National Weather Service in Burlington has issued a Wind Advisory, which is in effect from noon to 10 PM EDT Friday. * LOCATIONS...The St. Lawrence Valley of New York and portions of the northern Champlain Valley of Vermont. * WINDS...South 20 to 30 mph with gusts up to 50 mph. * TIMING...Winds will increase markedly after sunrise tomorrow, peaking during the late afternoon to early evening hours, before calming towards midnight. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Isolated power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph or more are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lahiff
4 follow-up statements
466 WWUS71 KBTV 210652 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 252 AM EDT Fri Sep 21 2018 NYZ026-027-087-VTZ001-002-005-212000- /O.CON.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Grand Isle-Western Franklin-Western Chittenden- Including the cities of Massena, Malone, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, and Burlington 252 AM EDT Fri Sep 21 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS EVENING... * LOCATIONS...The St. Lawrence Valley of New York and portions of the northern Champlain Valley of Vermont. * WINDS...South 20 to 30 mph with gusts up to 50 mph. * TIMING...Winds will increase markedly after sunrise today, peaking during the late afternoon to early evening hours, before calming towards midnight tonight. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph or more are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
021 WWUS71 KBTV 211433 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 1033 AM EDT Fri Sep 21 2018 VTZ001-220200- /O.UPG.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/ /O.NEW.KBTV.HW.W.0004.180921T1600Z-180922T0200Z/ Grand Isle- Including the cities of Alburgh and South Hero 1033 AM EDT Fri Sep 21 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... The National Weather Service in Burlington has issued a High Wind Warning, which is in effect until 10 PM EDT this evening. The Wind Advisory is no longer in effect. * LOCATIONS...Grand Isle County Vermont. * WINDS...South 30 to 40 mph with gusts up to 60 mph. * TIMING...The strongest winds will occur between 2 PM and 8 PM today. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NYZ028-220200- /O.EXA.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/ Eastern Clinton- Including the city of Plattsburgh 1033 AM EDT Fri Sep 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... The National Weather Service in Burlington has issued a Wind Advisory, which is in effect until 10 PM EDT this evening. * LOCATIONS...Eastern Clinton County near Lake Champlain. * WINDS...South 20 to 30 mph with gusts up to 50 mph. * TIMING...Strongest winds will peak during the late afternoon to early evening hours, before calming towards midnight tonight. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Isolated power outages are expected. $$ NYZ026-027-087-VTZ002-005-220200- /O.CON.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Western Franklin-Western Chittenden- Including the cities of Massena, Malone, Ogdensburg, Potsdam, Gouverneur, St. Albans, and Burlington 1033 AM EDT Fri Sep 21 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * LOCATIONS...The St. Lawrence Valley of New York and portions of the northern Champlain Valley. * WINDS...South 20 to 30 mph with gusts up to 50 mph. * TIMING...Strongest winds will peak during the late afternoon to early evening hours, before calming towards midnight tonight. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Isolated power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph or more are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
806 WWUS71 KBTV 220135 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 935 PM EDT Fri Sep 21 2018 NYZ026>028-087-220245- /O.CAN.KBTV.WI.Y.0006.000000T0000Z-180922T0200Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southwestern St. Lawrence- Including the cities of Massena, Malone, Plattsburgh, Ogdensburg, Potsdam, and Gouverneur 935 PM EDT Fri Sep 21 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Burlington has cancelled the Wind Advisory. Winds have subsided below advisory criteria but remain gusty in the 20-30 mph range through the remainder of the night. $$ VTZ001-220300- /O.EXT.KBTV.HW.W.0004.000000T0000Z-180922T0300Z/ Grand Isle- Including the cities of Alburgh and South Hero 935 PM EDT Fri Sep 21 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING... * LOCATIONS...Grand Isle County Vermont. * WINDS...South 30 to 40 mph with gusts up to 60 mph. * TIMING...Strongest winds will continue through 11 PM. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ VTZ002-005-220300- /O.EXT.KBTV.WI.Y.0006.000000T0000Z-180922T0300Z/ Western Franklin-Western Chittenden- Including the cities of St. Albans and Burlington 935 PM EDT Fri Sep 21 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING... * LOCATIONS...The St. Lawrence Valley of New York and portions of the northern Champlain Valley. * WINDS...South 25 to 35 mph with gusts up to 55 mph. * TIMING...Strong winds will continue through 11 PM. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph or more are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
261 WWUS71 KBTV 220247 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 1047 PM EDT Fri Sep 21 2018 VTZ001-220400- /O.CAN.KBTV.HW.W.0004.000000T0000Z-180922T0300Z/ Grand Isle- Including the cities of Alburgh and South Hero 1047 PM EDT Fri Sep 21 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Burlington has cancelled the High Wind Warning. The threat for strong and damaging winds will subside within the hour, though winds will remain gusty overnight. $$ VTZ002-005-220400- /O.CAN.KBTV.WI.Y.0006.000000T0000Z-180922T0300Z/ Western Franklin-Western Chittenden- Including the cities of St. Albans and Burlington 1047 PM EDT Fri Sep 21 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Burlington has cancelled the Wind Advisory. The threat for strong and damaging winds will subside within the hour, though winds will remain gusty overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Sep 20, 1:37 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 20, 1:37 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Burlington VT 137 PM EDT Thu Sep 20 2018 .SYNOPSIS... High pressure to our north and east will provide another quiet day today for the North Country. The weather becomes more active tonight, however, as a Canadian low to our northwest pushes a series of fronts through the forecast area Friday and Friday night. Expect windy conditions and some showers through the day Friday, with a potential for a few thunderstorms Friday night. Behind the system, cooler and drier weather is expected for the upcoming weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 930 AM EDT Thursday...Forecast today remains largely on track but did opt to make a small update based on latest radar and surface obs showing some light showers and/or sprinkles moving east along the intl border. Otherwise, mainly cloudy conditions are expected today with similar temps to yesterday. Previous discussion...Stout subsidence inversion over much of New England is trapping low-level moisture near the surface, result in widespread low stratus clouds that will persist through this morning. The exception to this is the northwestern portion of the forecast area, which is further removed from the influence of the Canadian Maritime high, and seeing clear skies and some patchy fog development early this morning. Forecasting just how long the stratus clouds will lurk around today remains a challenge, but given the rising heights aloft, should see enough sun today to mix out the low-levels and break out of the clouds by the early afternoon in most locations. High temperatures today will again be in the 60s. Given the warm start to September, this may feel relatively chilly, but today's high temperatures will actually be near or still slightly above climatological normals for late September. Through the day, high clouds will spread over the area from west to east in advance of an approaching warm front. The passage of the warm front will occur during the overnight hours tonight, setting up fairly impressive warm air advection overnight. Low temperatures in northern New York and the Champlain Valley will occur shortly after midnight tonight, then temperatures will stay near constant or gradually rise through the remainder of the night. East of the Green Mountains in Vermont, temperatures will exhibit a more typical diurnal trend as the warmer air won't arrive till the day time hours. A broad area of isentropic ascent within the warm air advection regime will support some shower activity over the CWA tonight through Friday morning, however lack of upper support and a strong (50+ kt) southwesterly LLJ will limit QPF amounts in many areas. Models continue to indicate the best chances for measurable precipitation over the Saint Lawrence Valley and along the US/Canadian border, while the Champlain Valley will likely be downsloped and see less precipitation. Overall, forecasting a tenth to a quarter of an inch of QPF Friday morning through Friday afternoon in northern NY and far northern VT, while the Champlain Valley, central, and southern VT will only see a few hundredths of precipitation associated with the warm front passage. Winds will be quite gusty Friday as strong flow aloft sets up over the CWA. Southwesterly/southerly winds will pick up through the morning, peaking with gusts between 25 and 40 mph during the afternoon hours as mixing within the lower-levels transports higher momentum air from aloft down to the surface. The strong warm air advection will limit the depth of the PBL during the afternoon, so not expecting the full brunt of the LLJ to mix to the surface. Not expecting to reach wind advisory criteria for this reason, but nonetheless, a windy day can be expected. Strongest winds will be along the higher peaks along with channeled valleys, including the Saint Lawrence and Champlain Valleys. High temperatures Friday will be highly varied across the forecast area. Warmest temperatures will be in the Saint Lawrence Valley, where strong waa will support highs reaching the low to mid 80s. The Champlain Valley will also see well above normal temperatures, topping out in the mid to upper 70s. Some degree of adiabatic warming within the strong downsloping winds should be expected east of the northern Adirondacks, so have locally nudged temperatures up a degree or two in the northern Champlain Valley. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... As of 323 AM EDT Thursday...Another round of showers is expected Friday night as a strong cold front crosses the region. Conditions not looking that favorable for any convection; frontal passage will mainly be after dark and the surface/upper support will not be coincident. However, shear will be ample with a strong low-level jet resulting in 0-6km shear values of 50+ kt. Hence if any thunderstorms are able to develop along the front, they will be capable of producing gusty winds. Our northern NY zones will have the best chances of seeing any convection, particularly the St Lawrence Valley as the frontal passage will occur closer to daytime heating there. Gusty winds will continue both ahead and behind the front, first from the south, then turning to the west and northwest post-front. Drier air will quickly work into the region behind the front and anticipate showers will be ending by daybreak Saturday. North to northwest winds will remain brisk through at least the morning hours, making for a fall-like feel, though afternoon sunshine will help. Highs will be in the upper 50s to lower 60s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 323 AM EDT Thursday...High pressure will dominate the region's weather through the first part of next week. A secondary push of colder air will filter in Sunday, but this frontal passage looks to be dry as available moisture will be limited. Temperatures will be near to below normal during this time frame, with highs in the upper 50s to lower 60s and lows in the mid 30s to lower 40s; some patchy frost will be possible in the usual cold spots in the Northeast Kingdom and Adirondacks where temperatures will flirt with the freezing mark. The high will shift to our east Tuesday as a trough digs to our west, placing us under deep southwest flow. Hence expect a warming trend with increasing moisture for mid week. Precipitation chances will return Tuesday and Wednesday as much of the long-range guidance indicates a frontal passage sometime during this time frame. Have capped PoPs at high chance/low likely owing to uncertainty in arrival of deeper moisture and timing of the front. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...VFR conditions will persist at almost all sites through midnight except for KRUT where MVFR ceilings will largely prevail. After midnight, an approaching warm front will bring a period of light rain showers reducing vsby/cigs area- wide to MVFR through about 12-14Z before conditions return to VFR. Winds will be variable and generally less than 10kts through about 12Z as well before markedly increasing from the south/southwest with gusts up to 30kts likely at all sites except KRUT and KMPV where gusts will only approach 20kts. Outlook... Friday Night: Mainly VFR, with local MVFR possible. Windy with gusts to 35 kt. Chance SHRA. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: VFR. Slight chance SHRA. Tuesday: VFR. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...RSD NEAR TERM...Lahiff/RSD SHORT TERM...Hastings LONG TERM...Hastings AVIATION...Lahiff
Hazardous weather outlook, Sep 20, 2:44 AM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 244 AM EDT Thu Sep 20 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-210645- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 244 AM EDT Thu Sep 20 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in New York, 2018Wind Advisories in Vermont, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.